Short-term analgesic and antipyretic:
Mechanism of action
How acetaminophen produces analgesia is not known. Several theories have been advanced but none have been supported by sufficient evidence.
Acetaminophen has fewer side effects than do NSAIDs. It has no effect on platelet function, rarely causes gastrointestinal problems, and can be given to individuals who cannot take aspirin or other NSAIDs. However, acetaminophen can produce severe hepatotoxcity or liver damage in some patients, even at recommended therapeutic doses.
|ALF LABS: Liver panel, Plasma ammonia NH3, Toxicology, CBC|
|TX: NAC, transport to Transplant CTR.|
The liver oxidizes acetaminophen to the toxic metabolite N-acetyl-p-benzoquinone imine (NAPQI).* At normal therapeutic dosage any NAPQI produced is rapidly neutralized by glutathione. Glutathione is the chief hepatocellular anti-oxidant. Neutralizing NAPQI depletes available stores of glutathione. If the amount of NAPQI exceeds available glutathione the hepatocyte is exposed to oxidative damage which can cause inflammation or cell death. Glutathione is also consumed in the process of neutralizing the metabolic by-products of ethanol. Therefore, consuming ethanol with acetaminophen increases the toxicity of acetaminophen or any other source of oxidative stress.
If acetaminophen overdose is suspected, intravenous administration of N-acetylcysteine (NAC) is the first line of treatment (oral route NAC is poorly absorbed and may cause N/V). NAC assists remaining hepatocytes to replace glutathione required to reduce further oxidative stress. It does this by providing the glutathione precursor cysteine. If the acetaminophen overdose occurred within 4 hours, activated charcoal may be given just before starting NAC.
Patients with an INR >2 or a Grade 2 hepatic encephalopathy (HE) or whose prognosis is poor due to age and etiology should be considered for transfer to a liver transplant center where experienced professionals can evaluate for transplant listing.* Multi-organ system failure (MOSF) often complicates acute liver failure.
While waiting for transport to a Transplant Center:
Patients at greatest risk of hepatotoxicity when taking acetaminophen include:
There are multiple trade names of acetaminophen-containing medications, including both prescription and over-the-counter drugs. As a result, patients may accidentally take higher-than-recommended doses of acetaminophen. Therefore, patients should be taught to look for acetaminophen in prescription and over-the-counter analgesics, and other types of medications such as cold remedies. The FDA has requested manufacturers to limit individual unit doses to 325mg.
In 2011, the FDA provided the following safety recommendations for healthcare professionals: